The CDC said the New England Compounding Center last month voluntarily recalled the following lots of methylprednisolone acetate:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
Doctors should immediately contact patients who have had an injection from any of the three lots to see if they're having any symptoms, the CDC said.
Although all cases of meningitis detected so far occurred after injections with products from these three lots, the CDC and the FDA recommended, "out of an abundance of caution," that health-care professionals not use any products produced by the New England Compounding Center until more information is available.
Patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech.
The steroid injection procedure -- called lumbar epidural steroid injection -- is a common treatment for back pain that has not responded to medicines, physical therapy or other nonsurgical treatments.
"From the time of the injection until symptoms appear may be a month or more," Dr. William Schaffner, an infectious disease expert at Vanderbilt University Medical Center in Nashville, told HealthDay.
He added that not everyone who got the steroid injection will develop meningitis, but it's hard to know how many will.
Infected patients must receive intravenous drugs in a hospital setting, added Dr. Pascal James Imperato, a dean at the School of Public Health of SUNY Downstate Medical Center in New York City.
Treatment can take weeks if not months, because these infections are difficult to treat, Schaffner explained. And the drugs can have severe side effects, including affecting kidney function, he added.
Although the steroid is the primary target of investigation, health officials haven't ruled out the antiseptic and anesthetic used during the injections as a possible cause of the outbreak, experts said.
The U.S. National Library of Medicine has more about injections for back pain.
Copyright © 2012 HealthDay. All rights reserved.